Illinois, 2019

Flooding in Illinois, March 13 to 26, 2019

March 13 to 26, 2019 · NWS LOT · 2 events in 2 counties and zones

Heavy rain combined with snow melt caused river levels to reach major stage along portions of the Rock and Pecatonica Rivers during the middle of March.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Heavy rain combined with snow melt caused river levels to reach major stage along portions of the Rock and Pecatonica Rivers during the middle of March.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Mar 13, 10:25 AM CST, 1 hour 35 minutes earlier.

Area forecast discussion, Mar 13, 10:25 AM CST, 1 hour 35 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Chicago/Romeoville, IL
1125 AM CDT Wed Mar 13 2019

.UPDATE...
1125 AM CDT

South to southeast winds are gradually increasing across the area
and inching temperatures upwards into the afternoon. A break in
the clouds across the far southern into western forecast area has
enabled temperatures to already reach 50 as of 11 am. On the
leading edge of this clearing, persistent rain showers on low-
level moist ascent will continue to move across northeast Illinois
and northwest Indiana through 1 p.m. A break in showers still is
likely this afternoon, and again for some areas there will be a
brief period of sun. Low-level advection will steer temperatures
upward through the 50s, with lower 60s and possibly even some mid
60s being reached in the southern and southwestern forecast area
during mid-late afternoon.

The next area of forcing for rain will come this evening, as the
influence of the massive and deep weather system over the western
Plains spreads east. It's low-level jet and a lead wave should
bring an axis of moderate to occasionally heavy showers eastward
across the area between 7 pm and 3 am. Embedded thunder is likely.
The progression of this axis is somewhat uncertain, as some of
the higher resolution models have slowed, but a 2-4 hour window
of rain for any one location of rain is likely. Given some of the
minor flooding over parts of Ogle and Lee Counties in central
Illinois from just one half to one inch of rain this morning on
frozen ground and snow melt, we felt a Flood Watch was necessary.
So that watch has been issued and continues into Thursday when
scattered showers and some storms will be possible.

A wind headline for Thursday for gusts of at least 45 mph is
planned to be issued this afternoon.

MTF

&&

.SHORT TERM...
349 AM CDT

Today through Thursday night...

Several forecast concerns through the near term in association
with strong spring storm system moving through the region. These
include potential for locally heavy rainfall and minor flooding,
possible severe threat and very strong synoptic winds Thursday.

Early morning GOES water vapor imagery depicts a deep upper level
trough across the southern Rockies and souther High Plains.
Models remain in good agreement in lifting this feature northeast
into the western Great Lakes region through Thursday, with its
associated surface low deepening to around 975 mb across the
Plains today, before occluding and tracking into Wisconsin
Thursday. Strong south-southwesterly lower and middle level flow
will continue to pull Gulf moisture through the Plains and into
the Midwest as the storm tracks to the northeast, providing
periods of rain and thunderstorms to the region. One area of rain
(and some earlier embedded thunder) was currently affecting the
forecast area in association with a weaker lead short wave
propagating across the region. High-res mesoscale guidance depicts
the bulk of this rain eventually moving east and northeast of the
forecast area this morning, with a lull in the precipitation
developing during the midday hours.

As the low deepens across the Plains this afternoon, a warm front
will lift toward the cwa as south-southeast winds strengthen. The
next wave of organized rain and scattered thunderstorms is
expected to develop from the west late this afternoon into early
this evening, as the warm front approaches and large scale ascent
increases ahead of the approaching upper trough. Heaviest rainfall
is expected to spread across the forecast area during the evening
and early overnight hours as the warm/occluding cold frontal
boundary lifts across the cwa, and a 50-60 kt low level jet
provides strong moisture transport. This moist conveyor,
characterized by 1.25-1.45 inch precipitable water values, will
present the potential for a period of moderate to heavy rain,
though the somewhat progressive nature of the axis through the
evening and early overnight hours should limit the impact
somewhat. Rainfall amounts of an inch or more are possible, and
with the ground still frozen, runoff and poor drainage may produce
some minor flooding.

The occluded front pushes east of the forecast area early
Thursday morning, with somewhat drier low level air spreading in
from the southwest. While scattered showers may linger beneath the
upper trough, the heaviest of the rainfall should be east of the
cwa. Forecast soundings depict lapse rates steepening
significantly during the day, as colder air works in aloft. This
results in a very deep mixed layer, to around 700 mb as seen in
forecast soundings. Such deep mixing will likely be efficient at
mixing momentum down from aloft, setting the stage for very windy
conditions by midday, with southwest winds expected to gust in the
45 mph range through the remainder of the day. Will very likely
require a wind advisory with a later issuance. Also of concern, is
the potential for strong thunderstorms to develop along the
occluded front during the day, with the strong wind fields
supplying ample shear for severe convection. Questions remain as
to just how far east the front will be when surface-based
convection develops Thursday, with effects of early morning
rain/convection and residual cloud cover also limiting factors. It
appears the greatest threat of severe weather will be just east
of the LOT cwa, though it's possible our east counties could be
involved before storms exit to the east. SPC has maintained parts
of our cwa east of about the I-57 corridor in extreme
east/northeast IL in the day 2 marginal severe risk.

Temperatures...with increasing south-southeast winds ahead of the
warm front today, most of the cwa should warm into the 50s, with
the exception of the IL lakeshore where a the southeast component
will be off the water. Temps continue to rise through the 50s area
wide tonight as the warm front/occlusion lifts north. Highs on
Thursday are tricky, depending on the location of the front and
amount of cloud cover, though the potential exists for most of the
area to be above 60 prior to temps falling in the afternoon, and
the southeast parts may see 70 degrees.

Scattered showers will likely linger Thursday night as the upper
trough continues to move across the area. falling temps may
produce a mix of rain/snow showers at times, though surface temps
remain above freezing with gusty winds and no accumulation is
anticipated.

Ratzer

&&

.LONG TERM...
358 AM CDT

Friday through Tuesday...

Additional short wave energy moves into the upper trough across
the region Friday and Friday night. A period of deeper moisture,
especially across the eastern parts of the cwa, is noted during
the morning. Thermal profiles are cold enough aloft for a
rain/snow shower mix, though surface temps in the upper 30s should
keep rain in play until drier air moves in aloft during the
afternoon. Winds will still be blustery from the northwest, making
for a raw day. The upper trough moves east Friday night, with
height rises developing, and a gradual erosion of the lingering
stratocu layer. This should support clearing skies, with lows in
the 20s.

A brief period of mid-level ridging is progged across the area
Saturday, with surface high pressure moving into the area. Cold
temps aloft early, around -12C at 850 mb, will moderate through
the day, but temps will likely hold in the upper 30s in most
areas. Another short wave approaches in northwest flow Saturday
night. Models show some differences with how amplified this wave
becomes, though there's enough guidance consensus in a minor
precip threat overnight as the surface trough approaches.

Northwest flow lingers aloft into early next week, as the main
upper trough axis shifts off to the east of the forecast area.
Models eventually develop an upper ridge across the central CONUS
later in the week, but there are differences in how that comes to
pass with several digging short waves Monday-Tuesday. Overall, the
first part of the week looks to remain on the cool side, with
some minor chances of light precip.

Ratzer

&&

.AVIATION...
For the 12Z TAFs...

636 AM...Forecast concerns include...

Rain ending then isolated showers through late morning.
Ifr cigs this morning.
Scattered showers and possible/isolated thunder this evening.
Gusty southerly winds turning southeast by this afternoon.
Low level wind shear this morning and tonight.
Very strong/gusty south/southwest winds Thursday morning.

The back edge of the rain will move east of the terminals in the
next hour or so. There are additional showers developing across
west central IL and these may move across the terminals later this
morning but should be short in duration. Cigs are lowering to ifr
across much of northwest IL and these are now expected to become
prevailing at ord/mdw for at least a few hours this morning.
Guidance is in good agreement with these cigs lifting through mvfr
by late morning and scattering out by early afternoon.

Another round of showers and possibly isolated thunder will move
across the terminals this evening. While instability does increase
thunder coverage may end up fairly isolated. Maintained prob
mention for now but its possible this can be removed with later
forecasts. Cigs will lower back to mvfr with this round of
precipitation and there remains quite a bit of uncertainty
regarding how long these mvfr cigs will persist. Eventually, the
lower cigs should scatter/lift prior to sunrise Thursday morning.

Southerly winds will slowly turn to south/southeast this morning
and then remain south/southeast...in the 150-170 range...this
afternoon into this evening. Gusts may diminish some this morning
before developing again this afternoon and there may be a period
of gusts into the 20-25kt range from late afternoon through mid
evening ahead of the next area of precipitation. Winds will settle
back to southerly overnight and then slowly turn to the south/
southwest by mid/late Thursday morning. During this time period...
after sunrise Thursday...wind speeds and gusts will be steadily
increasing as deep mixing occurs in the low levels. This will
likely result in wind gusts into the 35-40kt range...possibly
higher just beyond the end of the 30 hr ord/mdw tafs. Low level
winds will diminish some today but increase again tonight with low
level winds into the 50kt range. cms

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Flood Watch...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-ILZ011
     until 3 PM Thursday.

IN...None.
LM...Gale Watch...LMZ740-LMZ741-LMZ742-LMZ743-LMZ744-LMZ745...10 AM
     Thursday to 7 PM Thursday.

     Small Craft Advisory...LMZ740-LMZ741-LMZ742-LMZ743-LMZ744-
     LMZ745...4 PM Wednesday to 10 AM Thursday.

&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Mar 13, 11:14 AM CST, 46 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
1214 PM CDT Wed Mar 13 2019

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
141715-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-DeKalb-Kane-DuPage-Cook-
La Salle-Kendall-Grundy-Will-Kankakee-Livingston-Iroquois-Ford-
Lake IN-Porter-Newton-Jasper-Benton-
1214 PM CDT Wed Mar 13 2019 /114 PM EDT Wed Mar 13 2019/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Elevated Flooding Risk.
  Limited Thunderstorm Risk.
  Limited Non thunderstorm Wind Risk.

DISCUSSION...

Rain, some heavy, along with embedded thunderstorms will move
eastward across the area this evening and early overnight. Because
of wet conditions and frozen ground, rises on area rivers and
streams will continue across north central and far northern
Illinois. Some flooding is also possible in areas away from
streams. In addition, some of the showers and storms may produce
wind gusts in excess of 40 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thursday...
  Limited Severe Thunderstorm Risk.
  Elevated Non Thunderstorm Wind Risk.

DISCUSSION:

High winds are expected Thursday, with gusts of 45 mph or greater
possible.

Thunderstorms developing along a cold front during the day
Thursday may be severe, with damaging winds the main threat. The
greatest threat for severe weather will be over far eastern
Illinois and northwest Indiana.

Rises on area rivers from rain and snow melt may cause flooding.
The Fox and Rock river basins will be particularly prone to the
potential for flooding over the next several days.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the northeast at 55 mph.

LMZ740>745-141715-
Winthrop Harbor to Wilmette Harbor-
Wilmette Harbor to Northerly Island-
Northerly Island to Calumet Harbor-Calumet Harbor to Gary-
Gary to Burns Harbor-Burns Harbor to Michigan City-
1214 PM CDT Wed Mar 13 2019

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Hazardous conditions for small craft.
  Limited Thunderstorm Risk tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thursday...
  Gale force winds and or very hazardous waves are likely.
  Limited Severe Thunderstorm Risk.
Friday...
  Hazardous conditions for small craft are likely.

MTF

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Local storm report, Mar 13, 8:04 AM CST, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
904 AM CDT WED MAR 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 AM     FLOOD            AMBOY                   41.71N 89.33W
03/13/2019                   LEE                IL   EMERGENCY MNGR

            LEE COUNTY EMERGENCY MANAGEMENT REPORTS
            FLOODING OF GREEN RIVER IN THE VICINITY OF
            AMBOY. FLOODING WAS IMPACTING SHAPIRO PARK
            IN AMBOY.

0830 AM     FLOOD            LEAF RIVER              42.13N 89.40W
03/13/2019                   OGLE               IL   EMERGENCY MNGR

            OGLE COUNTY EMERGENCY MANAGEMENT REPORTS
            FLOODING OF LEAF RIVER. FLOOD WATERS WERE
            IMPACTING AGRICULTURAL LAND NEAR THE RIVER
            AND A FEW PORTIONS OF LOW-LYING RESIDENTIAL
            PROPERTIES.

0830 AM     FLOOD            HILLCREST               41.95N 89.08W
03/13/2019                   OGLE               IL   EMERGENCY MNGR

            OGLE COUNTY EMERGENCY MANAGEMENT REPORTS
            FLOODING OF KYTE RIVER. FLOOD WATERS
            INUNDATED RIVER ROAD IN HILLCREST.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Ogle

When
March 13, 12:00 PM CST to March 23, 6:00 PM CST
Where
Ogle County, 2.06 mi NE of Byron to 1.89 mi N of Byron
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
42.155, -89.227

Major river flooding occurred along portions of the Rock River near Bryon. The river crested at 16.64 feet on March 16th. Moderate flood stage is 14 feet and major flood stage is 16 feet. This crest of 16.64 feet was the third highest on record at Bryon.

Flood, Winnebago

When
March 14, 6:00 AM CST to March 26, 12:00 PM CST
Where
Winnebago County, 1.69 mi NE of South Beloit to 0.84 mi NNW of Beloit
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
42.496, -89.005

Major river flooding occurred along portions of the Pecatonica and Rock Rivers during the middle of March. For the Pecatonica River near Shirland, the river crested at 16.45 feet on March 17th. Moderate flood stage is 14 feet and major flood stage is 15.5 feet. For the Rock River at Rockton, the river crested at 14.09 feet on March 17th. Moderate flood stage is 11 feet and major flood stage is 14 feet. This crest of 14.09 feet was the fourth highest crest on record at Rockton. For the Rock River at Latham Park, the river crested at 14.44 feet on March 17th. Moderate flood stage is 11 feet and major flood stage is 13.5 feet. This crest of 14.44 feet was the second highest crest on record at Latham Park. An estimated 700 homes were impacted by flood waters from the Rock River.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 812450, 812445.